Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 207, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2011, 7:08 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 28, 2011, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278
WUUS53 KTOP 290008
SVRTOP
KSC111-197-290045-
/O.NEW.KTOP.SV.W.0207.110729T0008Z-110729T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ALLEN...OR 12 MILES SOUTH
OF ESKRIDGE...MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTH CENTRAL WABAUNSEE AND NORTH CENTRAL
LYON COUNTIES...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 146 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3859 9615 3866 9626 3874 9623 3879 9617
3879 9606 3872 9596 3865 9601
TIME...MOT...LOC 0008Z 236DEG 5KT 3869 9614
WIND...HAIL 60MPH <.75IN
$$
BLAIR1 follow-up statement
513
WWUS53 KTOP 290037
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT THU JUL 28 2011
KSC111-197-290046-
/O.EXP.KTOP.SV.W.0207.000000T0000Z-110729T0045Z/
LYON-WABAUNSEE-
737 PM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WABAUNSEE AND
NORTHEASTERN LYON COUNTIES WILL EXPIRE AT 745 PM CDT...
AT 736 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 745 PM CDT.
A SEVERE THUNDERSTORM WAS ONGOING EAST OF THIS WARNING ALONG THE
THREE COUNTY BORDER OF WABAUNSEE...LYON...AND OSAGE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3859 9615 3866 9626 3874 9623 3879 9617
3879 9606 3872 9596 3865 9601
TIME...MOT...LOC 0036Z 236DEG 5KT 3871 9610
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:21 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 28, 6:21 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 621 PM CDT THU JUL 28 2011 .UPDATE... UPDATED THE AVIATION DISCUSSION. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... PINPOINTING WHERE CONVECTION WILL OCCUR IS THE MAIN PROBLEM THIS EVENING. RADAR SHOWS THE BOUNDARY PRETTY OBVIOUSLY WHICH IS SLOWLY SLIDING SOUTH ACROSS TOPEKA NOW. THERE ARE VARIOUS SOLUTIONS WITH CONVECTION ALONG THE BOUNDARY OR BEHIND THE FRONT. WATCHING CURRENT TRENDS...THINK THE NAM SOLUTION OF CONVECTION HOLDING CLOSE TO THE BOUNDARY IS A LITTLE BETTER GIVEN LITTLE OR NO DYNAMIC FORCING. WITH THE BOUNDARY CONTINUING TO SLIDE SOUTH...THERE IS A CHANCE FOR CONVECTION TO REMAIN SOUTH OF FOE. THEREFORE WILL MENTION VCTS AND MONITOR TRENDS IF STORMS LOOK LIKE THEY START TO DEVELOP POST FRONTAL. WOLTERS && .PREV DISCUSSION... /315 PM CDT THU JUL 28 2011/ TONIGHT THROUGH FRIDAY...THIS AFTERNOON A COLD FRONT EXTENDED FROM CENTRAL IA...SOUTHWEST ACROSS THE NORTHEAST AND CENTRAL CWA...THEN WEST AND SOUTHWEST ACROSS SOUTHWEST KS INTO SOUTHEASTERN CO. THE FRONT WAS LOCATED AT 200 PM FROM HIAWATHA...SOUTHWEST TO ALMA...THEN SOUTHWEST TO CARLTON. SOUTH AND EAST OF THE FRONT TEMPERATURES WERE AROUND 100 DEGREES. NORTHWEST OF THE FRONT TEMPERATURES WERE IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ACROSS EAST CENTRAL KS RANGED FROM 104 TO 109 DEGREES. THE EXCESSIVE HEAT WARNING WILL CONTINUE UNTIL 700 PM CDT FOR MUCH OF THE EAST CENTRAL KS. LATE THIS AFTERNOON AND TONIGHT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT IN CENTRAL KS...WHERE TEMPERATURES ARE NEAR CONVECTIVE TEMPS OF 105 DEGREE. THESE THUNDERSTORMS WILL EXPAND NORTHEAST ALONG AND BEHIND THE SURFACE COLD FRONT. ASCENT WILL INCREASE AS A INTENSE H5 TROUGH OVER THE GREAT BASIN LIFTS EAST INTO THE NORTHERN AND CENTRAL PLAINS. I RAISED POPS TO LIKELY CHANCES FOR THIS EVENING NORTHWEST OF THE KS TURNPIKE. IF THE BROKEN LINE OF THUNDERSTORMS THAT DEVELOP ALONG THE FRONT CAN HOLD TOGETHER THEN MUCH OF EAST CENTRAL KS MAY GET SOME BENEFICIAL RAINFALL...THE 19Z RUN OF THE HRRR MODEL DOES SHOW THIS SCENARIO. SOME OF THE THUNDERSTORMS IN THE WARM SECTOR ALONG AND SOUTHEAST OF THE COLD FRONT MAY PRODUCE DAMAGING WINDS GIVEN TEMPERATURE-TEMPERATURE DEWPOINT DEPRESSIONS OF 40 DEGREES ACROSS THE SOUTHWEST COUNTIES OF THE CWA. THE ENVIRONMENT WILL HAVE PW OF 2-2.25 INCHES THUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL AS WELL. SBCAPE NORTH OF THE BOUNDARY WAS IN THE 2,000 TO 4,000 J/KG RANGE ALONG WITH SFC-6KM BULK SHEAR OF 30 KTS...THUS ANY THUNDERSTORMS NORTH OF THE FRONT MAY PRODUCE LARGE HAIL...POTENTIALLY DAMAGING WINDS AND HEAVY RAINFALL. THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING. THE BETTER CHANCES FOR RAIN AND THUNDERSTORMS WILL SHIFT FARTHER NORTH ALONG THE NE BORDER WHERE THE STRONGER ISENTROPIC LIFT WILL DEVELOP. MUCH OF THE AREA ALONG AND SOUTH OF I-70 MAY NOT SEE MUCH RAIN AFTER MIDNIGHT. FRIDAY...THE FRONT WILL PUSH SOUTH OF THE CWA DURING THE MORNING HOURS AND BECOME STATIONARY ACROSS SOUTHERN KS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE THROUGH THE DAY NORTH OF THE FRONT ACROSS MOST OF THE CWA...WITH THE BETTER CHANCES ACROSS THE SOUTHERN COUNTIES. HIGHS WILL BE COOLER WITH UPPER 80S TO LOWER 90S. GARGAN SATURDAY THROUGH THURSDAY...ADDITIONAL CONVECTION WILL BE POSSIBLE NEAR THE FRONT PRIMARILY IN EAST CENTRAL KANSAS SATURDAY. UPPER LEVEL RIDGING WILL BEGIN TO AMPLIFY OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH AND LOW TEMPERATURES WILL TREND UPWARD WITH FORECAST MODELS PROGGING 850MB TEMPERATURES RANGING FROM 21 TO 25 DEGREES CELSIUS. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE CENTRAL PLAINS SUNDAY THROUGH EARLY NEXT WEEK WITH A SHORTWAVE TROUGH TOPPING THE UPPER RIDGE IN THE NORTHERN PLAINS. SOUTHWEST FLOW ALOFT WILL PRODUCED THE HOTTEST DAYS OF THE WEEK ON MONDAY AND TUESDAY WITH MORE TRIPLE DIGITS EXPECTED. HEAT AND HUMIDITY IMPACTS WILL LIKELY WARRANT THE NEED FOR HEAT HEADLINES POSSIBLY AS EARLY AS THIS WEEKEND AND FOR NEXT WEEK. A WEAK FRONT IS PROGGED BY THE FORECAST MODELS TO ENTER NORTHERN KANSAS TUESDAY NIGHT AND LINGER IN NORTHEAST KANSAS THROUGH THE REST OF THE WEEK. IT SHOULD BE EMPHASIZED THAT THIS FRONT WILL BE VERY WEAK. HOWEVER...THIS BOUNDARY ALONG WITH SHORTWAVE ENERGY TOPPING THE RIDGE WILL PROVIDE A FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT DURING THE LATE AFTERNOON/EARLY EVENING AND THE OVERNIGHT/EARLY MORNING TIME FRAMES. CONVECTIVE EVOLUTION WILL DICTATE THE REALIZED POSITION OF THIS BOUNDARY DAY TO DAY. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 28, 3:32 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT THU JUL 28 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-292045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT MAINLY ALONG AND SOUTH OF INTERSTATE 70...WITH AFTERNOON HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND BUILD EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE STRONG DOWN-BURST WINDS...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA THROUGH SATURDAY. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. HEAT INDEX VALUES WILL RANGE FROM NEAR 102 TO 107 SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 6:58 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT THU JUL 28 2011
KSZ054-290015-
LYON-
658 PM CDT THU JUL 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LYON COUNTY...
THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10
MPH ACROSS PORTIONS OF NORTH CENTRAL LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH.
THE STRONG THUNDERSTORM WILL BE NORTHEAST OF ALLEN OR OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF LYON COUNTY.
&&
LAT...LON 3863 9618 3874 9622 3874 9601 3874 9599
3868 9597
TIME...MOT...LOC 2357Z 237DEG 7KT 3868 9614
BLAIRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jul 28, 7:45 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 36 min |
| Jul 28, 9:32 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Jul 28, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| Jul 28, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Jul 29, 3:51 AM CDT | Excessive Heat Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
| Jul 29, 3:43 PM CDT | Excessive Heat Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 5 days |
| Jul 29, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 40 min |
| Jul 29, 4:33 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Jul 29, 6:16 PM CDT | Special Weather Statement | TOP | Pottawatomie | 44 min |
| Jul 29, 6:48 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Jul 29, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.